Strong Wind, Jackson
- When
- April 18, 4:00 AM CST to 10:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Within the steadily destabilizing warm sector of a surface low, a quasi-linear band of thunderstorms proceeded eastward across southern Illinois in the afternoon. A few supercells developed in the presence of favorable deep-layer wind shear.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Within the steadily destabilizing warm sector of a surface low, a quasi-linear band of thunderstorms proceeded eastward across southern Illinois in the afternoon. A few supercells developed in the presence of favorable deep-layer wind shear. At least one of these supercells produced a funnel cloud. Strong southerly winds occurred during the morning hours in the Mississippi River counties. A gust to 48 mph was measured at the Carbondale airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 18, 3:08 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CDT THU APR 18 2013
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 347 AM CDT THU APR 18 2013
A VERY STRONG COLD FRONT HAS NOW MOVED INTO SW MO. THIS FRONT
WILL PUSH EAST INTO THE MS RIVER VALLEY BY LATE THIS
AFTERNOON...THEN SURGE ACROSS THE REST OF THE FORECAST AREA EARLY
TONIGHT. WITH THIS FRONT WILL COME A BROAD SWATH OF SHOWERS AND
THUNDERSTORMS...WHICH IS ALREADY ONGOING OVER SW MO. THE THREAT
FOR SEVERE STORMS AND HEAVY RAINFALL APPEARS TO BE LIKELY WITH THE
PASSAGE OF THE FRONT. PROGGED LOW LVL WIND PROFILES AND
INSTABILITY VALUES SUGGEST ALMOST ANY TYPE OF SEVERE WEATHER WILL
BE POSSIBLE...WITH ANY EMPHASIS ON BOWING LINE SEGMENTS WITH
ASSOCIATED DAMAGING WIND GUSTS WITHIN A RATHER LARGE SQUALL LINE.
ISOLATED SUPER CELL STORMS MAY ALSO FORM OUT AHEAD OF THE MAIN
LINE. TORNADOES...A FEW STRONG ONES...CANNOT BE RULED
OUT...ESPECIALLY IF SUFFICIENT INSTABILITY DEVELOPS AHEAD OF THE
CONVECTIVE LINE TODAY. THIS WILL BE MOST LIKELY DEPEND OF THE
AMOUNT OF SUNSHINE RECEIVED...THOUGH PREDAWN TEMPERATURES ARE
ALREADY IN THE 70S.
IT STILL APPEARS THE HIGHEST SEVERE RISK WILL COME DURING THE DAY
IN LOCATIONS ALONG AND WEST OF THE MISSISSIPPI RIVER...AND THEN
FURTHER EAST EARLY TONIGHT. IT WILL ALSO BE QUITE GUSTY TODAY AND
THIS EVENING AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF AND JUST
BEHIND THE SFC FRONT. COULD SEE FREQUENT GUSTS FROM 30 TO 45 MPH.
THUS...WILL CONTINUE WIND ADVISORY ALREADY IN EFFECT ACROSS THE
REGION.
PRECIP SHOULD BE QUICK TO END FROM WEST TO EAST THURSDAY NIGHT AS
DRY SLOT PUSHES NEWD IN THE WAKE OF THE FRONT. THOUGH FRIDAY NOW
LOOKS RAINFREE...THE TIGHT PRESSURE GRADIENT BEHIND THE FRONT
WILL LIKELY YIELD QUITE GUSTY WESTERLY WINDS THAT WILL USHER MUCH
COOLER AIR BACK INTO THE REGION. IN FACT...WILL NEED TO MONITOR
FOR A POSSIBLE FROST OR LIGHT FREEZE LATER FRIDAY NIGHT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 347 AM CDT THU APR 18 2013
NOT MUCH CHANGE IN THE MEAN FLOW PATTERN IS EXPECTED THROUGH THE
LONG TERM. ANOTHER RATHER STRONG STORM SYSTEM WILL TRAVERSE THE MID
SECTION OF THE NATION ABOUT MID WEEK. STRONG SOUTHERLY LOW LEVEL
FLOW AHEAD OF THE SYSTEM WILL BE FOLLOWED BY ANOTHER COLD FRONT
TUESDAY NIGHT.
AS FAR AS THE DAILY DETAILS...THERE IS GOOD MODEL AGREEMENT THROUGH
ABOUT MONDAY. SURFACE HIGH PRESSURE WILL RETREAT EAST TO THE MID
ATLANTIC COAST ON SUNDAY AND SUNDAY NIGHT. THIS WILL RESULT IN A
GRADUAL WARM UP AS LOW LEVEL WINDS VEER FROM THE EAST SATURDAY NIGHT
TO THE SOUTHEAST ON SUNDAY...AND THEN SOUTH ON MONDAY. MOISTURE WILL
GRADUALLY INCREASE TO THE POINT WHERE A FEW SHOWERS OR STORMS CANNOT
BE RULED OUT ON MONDAY. WEAK IMPULSES IN WEST/SOUTHWEST FLOW
ALOFT...COUPLED WITH MODERATELY STRONG WARM ADVECTION...COULD
PRODUCE A FEW SHOWERS/STORMS.
TUESDAY AND TUESDAY NIGHT...A LOW PRESSURE SYSTEM WILL FOLLOW THE
STANDARD TRACK THAT HAS BECOME ESTABLISHED THIS MONTH...FROM THE
SOUTHERN PLAINS TO THE GREAT LAKES REGION. THERE ARE RATHER LARGE
MODEL DIFFERENCES IN THE TIMING AND SPEED OF THE SYSTEM AND ITS
TRAILING COLD FRONT. THE FORECAST WILL BE BASED MOSTLY ON THE 00Z
ECMWF...WHICH IS SLOWER THAN THE 00Z GFS OR ITS ENSEMBLE MEAN. BASED
ON THE ECMWF...HIGHEST POPS WILL BE TUESDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL LIKELY ACCOMPANY THIS ROBUST SYSTEM. THOUGH WIND
FIELDS WILL BE QUITE STRONG...LIMITED LOW LEVEL MOISTURE /SFC DEW
POINTS IN THE 50S/ SUGGESTS THAT SEVERE POTENTIAL WILL NOT BE AS
HIGH AS TODAYS SYSTEM.
IN THE WAKE OF THE COLD FRONT...WEDNESDAY WILL BE NOTICEABLY COOLER
WITH LINGERING SHOWERS. THE MODELS ARE IN FAIR AGREEMENT THAT THE
UPPER TROUGH WILL SLOW DOWN AS IT AMPLIFIES OVER THE EASTERN HALF OF
THE COUNTRY. THIS IS THE BASIS FOR MAINTAINING MORE POST FRONTAL
CLOUDS AND SHOWERS THAN WITH THE PREVIOUS COUPLE OF SYSTEMS.
&&
.AVIATION...
ISSUED AT 1143 PM CDT WED APR 17 2013
VFR CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH APPROXIMATELY
THE FIRST HALF OF THE PERIOD. CHANCES FOR SHOWERS AND THUNDERSTORMS...
SOME POSSIBLY SEVERE...WILL INCREASE AND MIGRATE FROM WEST TO EAST
STARTING AROUND 15Z. SOUTHERLY WINDS AT 10-15 KTS EARLY WILL INCREASE
TO 15-20 KTS WITH GUSTS UP TO 30 KTS BY 15Z. WINDS SHOULD SHIFT
AROUND TO THE NORTHWEST AT 15-25 KTS STARTING AROUND 22Z IN THE
WAKE OF A FRONTAL PASSAGE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR ILZ075>078-080>094.
MO...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR MOZ076-086-087-100-
107>112-114.
IN...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR INZ081-082-085>088.
KY...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KYZ001>022.
&&
SHORT TERM...MEFFERT
LONG TERM...MY
AVIATION...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 437 AM CDT THU APR 18 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 437 AM CDT THU APR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING WINDS...LARGE HAIL...AND TORNADOES..IS IN EFFECT FOR THE ENTIRE REGION TODAY INTO THIS EVENING. THE BEST TIME FRAME LOOKS TO BE DURING THE AFTERNOON AND EVENING HOURS. THIS IS A POTENTIALLY DANGEROUS SITUATION. PLEASE MONITOR THE LATEST FORECASTS AND UPDATES CLOSELY. TORNADO WATCHES ARE LIKELY TO BE ISSUED. HEAVY RAINS OF 1 TO 2 INCHES WILL LIKEWISE OCCUR AS THIS SYSTEM MAKES PASSAGE. STRONG WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE TODAY AND THIS EVENING...EVEN OUTSIDE OF THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER THIS WEATHER SYSTEM PASSES THURSDAY NIGHT...MUCH COOLER AIR WILL INFILTRATE THE REGION FRIDAY AND FRIDAY NIGHT. THIS WILL LEAD TO THE POTENTIAL FOR FROST FORMATION LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING AS LOW TEMPERATURES IN THE LOWER TO MIDDLE 30S ARE FORECAST WITH CLEARING SKIES AND DIMINISHING WINDS. THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT...AND THERE IS A SMALL POTENTIAL OF ORGANIZED SEVERE STORMS. DUE TO LIMITED MOISTURE AND INSTABILITY...SEVERE WEATHER POTENTIAL WITH THIS SYSTEM IS FORECAST TO BE LOWER THAN TODAY AND TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ALMOST A CERTAINTY TODAY AND THIS EVENING.
The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
3 strong wind, 1 funnel cloud. Local standard time, as filed.
A trained spotter reported a rain-wrapped funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441663, 441665, 441666, 439766.